Hail, Cass
- When
- April 2, 12:16 AM CST
- Where
- Cass County, Atlantic
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -95.017
A storm system was developing to the southwest of Iowa. Strong warm air advection ahead of the system resulted in a large area of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A storm system was developing to the southwest of Iowa. Strong warm air advection ahead of the system resulted in a large area of thunderstorms. They were oriented in a line north to south. Though many of the storms produced some small hail, one of the storms became severe as it moved through the Atlantic area. Penny size hail was reported in the town of Atlantic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 1, 3:45 PM CST, 8 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CST SAT APR 1 2006 .DISCUSSION... PLENTY OF ISSUES WITH THE FORECAST AS VIGOROUS SPRING STORM AFFECTS THE AREA. CURRENTLY...SFC RIDGE PASSING THROUGH THE STATE WITH STRATUS HANGING TOUGH ALONG AND EAST OF ITS AXIS. FARTHER SOUTHWEST IN IA...CLEARING HAS ALLOWED TEMPS TO WARM CONSIDERABLY WITH LOWER 60S INTO THE FAR SW. MOISTURE IS NOW SURGING INTO THE CENTRAL PLAINS AHEAD OF DEVELOPING SFC LOW IN EASTERN COLORADO. THIS SYSTEM WL PULL OUT INTO THE PLAINS TONIGHT WITH STRONG THETA-E ADVECTION/ MOISTURE TRANSPORT INTO THE MISSOURI RIVER VALLEY CREATING ELEVATED INSTABILITY. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AND SPREAD ACRS MUCH OF WESTERN AND CENTRAL PORTIONS OF THE STATE. PWATS WL INCREASE EXCESS OF 1 INCH DURING THE EARLY MORNING HOURS WITH RELATIVELY DEEP WARM CLOUD LAYER FOR THIS TIME OF YEAR. EXPECT SOME DECENT RAINFALL ACROSS WEST CENTRAL AND NORTHERN PORTIONS OF THE STATE BEGINNING LATE TONIGHT AND CONTINUING INTO SUNDAY AS UPPER SYSTEM DEEPENS. RECENT RAINS HAVE PRIMED THE SOILS ACRS THE NORTH ALONG WITH BARE GROUND SHOULD LEAD TO DECENT POTENTIAL OF FLASH FLOODING...THEREFORE WL BE ISSUING A FLOOD WATCH FOR THIS POTENTIAL FROM LATE TONIGHT THROUGH SUNDAY. ON SUNDAY...ATTENTION TURNS TO SEVERE WEATHER POTENTIAL AS SURFACE LOW TRACKS ACRS THE STATE. PLACEMENT OF THE LOW WL BE KEY AS TO HOW FAR NORTH AND WEST THIS POTENTIAL EXISTS. FOR NOW...WL TRACK LOW FROM NEAR CSQ-DSM-ALO THROUGH THE DAY WITH BEST SVR POTENTIAL ALONG AND SOUTH OF THIS LINE. SUFFICEINT LOW LEVEL CAPE AND SHEAR AVAILABLE FOR A TORNADIC THREAT SOUTH OF THE AFOREMENTIONED LINE AND MOD RISK ALREADY IN PLACE. BUNKERS MOTION HAS STORM MOVEMENT QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH WHICH IS NOT UNCOMMON FOR THIS TIME OF YEAR. AS THE SVR THREAT DIMINISHES BY EARLY SUNDAY EVENING...WINDS WL BE INCREASING. PRESSURE GRADIENT TIGHTENS DRAMATICALLY AS SFC LOW DEEPENS WITH MYERS RULES SUGGESTING GUSTS OF 60 MPH ON BACKSIDE. 1000MB GEOSTROPHIC WNDS AT NEARLY 80KTS ALONG WITH AN ISALLOBARIC RISE OF 14MB FROM 06Z TO 12Z ACRS THE CWA AND GOOD LOW LEVEL CAA. CLEARLY...STRONG WINDS WL BE AN ISSUE WITH AN WIND ADVISORY LIKELY NEEDED FOR TOMORROW NIGHT OR PSBL WARNING. OTHERWISE...DEFORMATION PCPN WL CONT TO AFFECT NORTH PORTIONS OF THE CWA DURING THE EVENING AND HAVE GONE CATEGORICAL POPS THERE. ENOUGH COLD AIR MAY ACTUALLY MAKE IT INTO THE STATE FOR SOME MIX OVER TO SNOW IN THE FAR NORTH...BUT HAVE OPTED NOT TO MENTION AT THIS TIME. MONDAY AND TUESDAY WL BE COMPARATIVELY BENIGN AS SFC RIDGING SLIDES ACRS THE REGION. HOWEVER...NEXT WESTERN TROF WL INDUCE WAA BY TUESDAY NIGHT INTO WEDNESDAY ACRS THE AREA. SOME PCPN MAY WORK ITS WAY BACK INTO THE STATE BY LATE TUESDAY NIGHT OR WEDNESDAY AS THETA-E ADVECTION INCREASES. PCPN WL CONT TO INCREASE INTO THURSDAY AS UPPER LOW SWINGS NORTHEAST FROM THE SOUTHERN ROCKIES. WE MAY ONCE AGAIN HAVE TO DEAL WITH FLOODING ISSUES AND SEVERE WEATHER AS THE SYSTEM MOVES ACRS THE AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH 06Z SUNDAY TO 00Z MONDAY FOR FLASH FLOOD POTENTIAL ALONG AND NORTH OF A LINE FROM KADU-KBNW-KALO. && COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CST SAT APR 1 2006 IAZ049-050-059>062-070>075-081>086-092>097-022200- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 352 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS ANTICIPATED SUNDAY. ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE HIGH. VERY STRONG WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE PLACEMENT OF SPOTTERS EARLY ON SUNDAY. IAZ004>007-015>017-023>028-033>039-044>048-057-058-022200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE- 352 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. SOME AREAS MAY SEE AN EXTENDED PERIOD OF MODERATE TO HEAVY RAINFALL...WHICH MAY CAUSE FLOODING OF ROADS...CITY STREETS AND STREAMS. LARGE HAIL MAY ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY SUNDAY TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO AS FAR NORTH AS HIGHWAY 20 WILL BE RELATIVELY HIGH. VERY STRONG WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE PLACEMENT OF SPOTTERS EARLY ON SUNDAY. MYERS
The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 06:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497364.